I've been on haemodialysis a total of almost 20 years. Today I had an odd event, which is actually still happening, that I haven't experienced before, and no dialysis staff I've talked to have seen or heard of before.
I had a surgical fistula for about 15 years, which eventually clotted in the arterial section. That section was replaced with PTFE graft from my elbow to my wrist. Above my elbow is still the original fistula, native tissue, my own vessel. So for arterial we have graft, for venous we have native tissue.
Today I finished dialysis - trouble free run - and we removed the venous needle first; as usual I placed a folded square of gauze over the site and held firm. After about fifteen minutes I checked and found it was still bleeding slightly, so I held it some more. After another few minutes I had another look and found that the mark on the gauze was unusual - it wasn't vivid red as usual, but looked like it was watered down. I didn't worry too much, saw that there was no more bleeding, and put a Nichiban pad on it as usual (a type of band-aid).
We then took out the arterial needle and I held that site in the same way. After five minutes or so I noticed that the Nichiban over the venous site looked very slightly discoloured pink, as if the bleeding hadn't quite stopped after all. I held the arterial site for another five minutes or more and thought that the venous Nichiban continued to get very slightly more pink - it was almost imperceptible, but I was fairly confident. I thought the arterial would by then be safe enough, so let go for a moment and pressed on the venous Nichiban. I've found that if the bleeding hasn't completely stopped and you do this it immediately becomes evident since the pad becomes much redder. The pad didn't become redder but my finger came away quite wet, but not with any blood. I wiped it on the sterile sheet under my arm and the fluid was completely clear.
I quickly folded a piece of gauze, tore off some tape and securely added that gauze on top of the venous site, taped down tight, then held the arterial again until I was sure it was okay.
Once that was done I asked a nurse to come and look. We removed everything from the venous site and found that there was no bleeding but there was a clear fluid very slowly seeping out, apparently from the needle hole. It was not yellowish, and was not viscous - it was clear and thin. The nurse had never seen this before, so we decided to put a new Nichiban on, another folded square of gauze taped on top, and see how it went when I went home.
Well, now it's 5 and a half hours since I came home and the clear fluid is still leaking out. It's very slow, so there would only have been a few millilitres over that time, but it's disconcerting.
My arm is not swollen, painful, inflamed or sensitive at all, anywhere along the whole length. I have been losing non-fluid weight and I'm probably a bit overloaded but not by litres, so I could have fluid in tissue - but surely the arms are one of the last places fluid would be likely to collect, and of course thousands of dialysis patients have been fluid overloaded before without this effect.
I did a quick search on the web but don't know what medical terms to use in order to search well - I came up blank, anyway.
I'm not very worried since it's painless and there doesn't seem to be any damage to my access. but I'm certainly a bit worried simply because it's my access.
Has any reader seen or heard of this before? Does anyone have any suggestions as to what it might be, what might have caused it, or what the best course of action might be from here?
Thanks for any help,
I am nephrologist and had some experience in vascular access, since I also invented some compressive and securement devices for dialysis vascular access commercialized by Nephrokit.com.
Before all I have to ensure you that your reported complaint is not linked to severe problem.
I had already seen the problem you pointed out, there is only two situations that could explain the picture you well described:
-The first is maybe linked to high permeability to plasmatic fluid from the prothetic graft portion, This situation is sometimes observed whith ancient grafts, iterative puncture fragilize ths wall of graft but not sufficiently to promote real bleeding.
-The second situation is what surgeon calls lymphocele, there is continuous swelling of lymphatic fluid (contained in lymphatic vessels) in the subcutaneous area and then from the hole of the needle. This picture is frequently observed after access surgical intervention and results from inadvertant oclusion of lymphatic vessel during surgery.
Anyway, you have to discuss with your nephrologist for removing the graft if necessary or withdrawal the excess of lymphatic fluid.
I hope you had alreay resolved your problem. If not please let a message.
|Powered by Social Strata|